Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 22, NWS Melbourne, FL

February 19, 20096 counties in Florida

NWS Melbourne, FL issued this red flag warning at Feb 19, 2009, 1:17 PM EST for 6 counties in Florida. It took effect at Feb 20, 2009, 11:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2009, 1:17 PM EST (18:17 UTC)
In effect from
Feb 20, 2009, 11:00 AM EST
Expired
Feb 20, 2009, 7:00 PM EST
In force
8 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 191817
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
117 PM EST THU FEB 19 2009

FLZ059-064-191930-
/O.CAN.KMLB.FW.A.0016.090220T1700Z-090221T0000Z/
ST. LUCIE-MARTIN-
117 PM EST THU FEB 19 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS CANCELLED THE FIRE
WEATHER WATCH. 

$$

FLZ041-044>047-053-054-058-141-144-147-201100-
/O.UPG.KMLB.FW.A.0016.090220T1700Z-090221T0000Z/
/O.NEW.KMLB.FW.W.0022.090220T1600Z-090221T0000Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-COASTAL VOLUSIA-SOUTHERN LAKE-
NORTHERN BREVARD-
117 PM EST THU FEB 19 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 7 PM EST FRIDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A VERY DRY AIRMASS WILL OVERSPREAD CENTRAL FLORIDA BEHIND A COLD
FRONT WHICH WILL HAVE THE POTENTIAL TO PRODUCE LONG DURATIONS OF
CRITICAL RH VALUES FRIDAY. WINDS WILL BE OUT OF THE NORTH 10 TO 15
MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE FORECAST TO OCCUR.
WILL SHORTLY. 

$$

67
3 follow-up statements
000 
WWUS82 KMLB 200852
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
352 AM EST FRI FEB 20 2009

FLZ059-064-210000-
/O.EXA.KMLB.FW.W.0022.090220T1600Z-090221T0000Z/
ST. LUCIE-MARTIN-
352 AM EST FRI FEB 20 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST
THIS EVENING. 

A VERY DRY AIRMASS WILL OVERSPREAD CENTRAL FLORIDA BEHIND A COLD
FRONT WHICH WILL PRODUCE LONG DURATIONS OF CRITICAL RH VALUES
TODAY...EXCEPT DIRECTLY ALONG THE COAST OF SAINT LUCIE AND
MARTIN COUNTIES WHERE RH VALUES WILL REMAIN SLIGHTLY ELEVATED.
WINDS WILL BE OUT OF THE NORTH 10 TO 15 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE FORECAST TO OCCUR. 

$$

FLZ041-044>047-053-054-058-141-144-147-210000-
/O.CON.KMLB.FW.W.0022.090220T1600Z-090221T0000Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-COASTAL VOLUSIA-SOUTHERN LAKE-
NORTHERN BREVARD-
352 AM EST FRI FEB 20 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM EST THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM EST THIS EVENING. 

A VERY DRY AIRMASS WILL OVERSPREAD CENTRAL FLORIDA BEHIND A COLD
FRONT WHICH WILL PRODUCE LONG DURATIONS OF CRITICAL RH VALUES
TODAY. WINDS WILL BE OUT OF THE NORTH 10 TO 15 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE FORECAST TO OCCUR.

$$
000 
WWUS82 KMLB 201835
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
135 PM EST FRI FEB 20 2009

FLZ041-044>046-144-211100-
/O.NEW.KMLB.FW.A.0017.090221T1700Z-090222T0000Z/
/O.CON.KMLB.FW.W.0022.000000T0000Z-090221T0000Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN LAKE-
135 PM EST FRI FEB 20 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

A VERY DRY AIRMASS WILL PRODUCE LONG DURATIONS OF CRITICAL RH
VALUES TODAY. WINDS WILL BE OUT OF THE NORTH 10 TO 15 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE FORECAST TO OCCUR.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR SATURDAY AFTERNOON. 

A VERY DRY AIRMASS OVER AREAS WEST OF INTERSTATE 4 WILL HAVE THE
POTENTIAL TO PRODUCE LONG DURATIONS OF CRITICAL RH VALUES SATURDAY
AFTERNOON. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

$$

FLZ047-053-054-058-059-064-141-147-210000-
/O.CON.KMLB.FW.W.0022.000000T0000Z-090221T0000Z/
SOUTHERN BREVARD-OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA-NORTHERN BREVARD-
135 PM EST FRI FEB 20 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

A VERY DRY AIRMASS WILL PRODUCE LONG DURATIONS OF CRITICAL RH
VALUES TODAY. WINDS WILL BE OUT OF THE NORTH 10 TO 15 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE FORECAST TO OCCUR.

$$
000 
WWUS82 KMLB 210017
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
717 PM EST FRI FEB 20 2009

FLZ041-044>046-144-211100-
/O.EXP.KMLB.FW.W.0022.000000T0000Z-090221T0000Z/
/O.CON.KMLB.FW.A.0017.090221T1700Z-090222T0000Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN LAKE-
717 PM EST FRI FEB 20 2009

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING...
...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. A FIRE WEATHER WATCH
REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING. 

RESIDUAL DRY AIR OVER INTERIOR PORTIONS OF CENTRAL FLORIDA WILL
HAVE THE POTENTIAL TO PRODUCE LONG DURATION OF CRITICAL RH VALUES
AGAIN SATURDAY AFTERNOON. HOWEVER...MIN RH VALUES WILL NOT BE AS
LOW AS FRIDAY. WINDS WILL BE FROM THE EAST AROUND 10 MPH.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

$$

FLZ047-053-054-058-059-064-141-147-210130-
/O.EXP.KMLB.FW.W.0022.000000T0000Z-090221T0000Z/
SOUTHERN BREVARD-OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA-NORTHERN BREVARD-
717 PM EST FRI FEB 20 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 


$$

KELLY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Feb 19, 10:05 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Feb 19, 10:05 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1005 AM EST THU FEB 19 2009

.DISCUSSION...
COMPOSITE RADAR MOSAIC...AND 5 MINUTE LIGHTNING PLOTS...LOOP SHOWING
A DIMINISHING TREND TO THE LINE OF SHOWERS AND STORMS AS THEY MOVE
QUICKLY TO THE EAST ACROSS THE PORTION OF FLORIDA EXTENDING FROM
AROUND CEDAR KEY TO SAINT JOHNS AND FLAGLER COUNTIES. LATEST RUC40
LOW LEVEL WINDSPEEDS/JET ANALYSIS SHOWED THAT THE CORE OF THE
STRONGEST WINDS HAD MOVED INTO THE ATLANTIC AND THE OVERALL LOW
LEVEL JET WAS ON A DIMINISHING TREND. HOWEVER...STILL LOOKING AT 40
TO 50 MPH WINDS AT AROUND 3000 FEET WHICH SHOULD TRANSLATE DOWN IN
STRONGER RAIN/STORM CELLS LATER MORNING AND INTO THE AFTERNOON
HOURS. EVEN THOUGH THERE IS DAYTIME HEATING ONGOING OVER THE
SOUTHERN AREAS THERE IS VERY LITTLE MID/UPPER LEVEL SUPPORT FOR
STORMS AND THE AIR MASS IS RATHER DRY THERE.  THEREFORE...WILL LEAVE
OUT MENTION OF THUNDER FOR THE SOUTHERN COUNTIES AS THE DIMINISHING
LINE OF SHOWERS PUSHES DOWN THE PENINSULA THIS AFTERNOON.

&&

.AVIATION...IFR CONDITIONS WITH OCNL GUSTS TO 40KT OVER NORTHERN TAF
SITES THROUGH 18Z...MVFR THROUGH LATE AFTERNOON. IFR CONDITIONS WITH
OCNL GUSTS TO 40KT CENTRAL TAF SITES 16Z-20Z AS LINE OF SHOWERS
STARTS TO SLOW DOWN WHILE PUSHING DOWN THE PENINSULA. IFR/MVFR
CONDITIONS SOUTHERN AREAS 18Z-22Z WITH OCNL GUSTS TO 35 KNOTS. VFR
THIS EVENING AND OVERNIGHT.

&&

.MARINE...WEATHER BUOYS RECORDING SOUTHWEST WINDS 21 TO 27 KNOTS AND
6 TO 10 FOOT SEAS FROM 20 MILES AND BEYOND. SOUTHWEST WINDS WILL
SHIFT TO THE WEST AND REMAIN ABOVE 20 KNOTS THIS AFTERNOON AS FRONT
MOVES DOWN THE COASTAL WATERS. STRONG GUSTY WINDS IN/NEAR FAST WEST
TO EAST MOVING SHOWERS.

&&

.FIRE WEATHER...PREVIOUS DISCUSSION...
VERY DRY AIR WILL CONTINUE TO MOVE INTO THE AREA FRIDAY UNDER GUSTY
NW WINDS AROUND 10-15 MPH. SEVERAL HOURS OF CRITICALLY LOW RH WILL
LIKELY OCCUR OVER ALL OF EAST CENTRAL FLORIDA DURING THE AFTERNOON
HOURS. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THE ENTIRE CWA
FRIDAY. LOW RH CONCERNS WILL CONTINUE SATURDAY HOWEVER WINDS WILL
BECOME MORE ONSHORE SO RH VALUES BELOW 35 PERCENT MAY ONLY BE
LIMITED TO INTERIOR LOCATIONS. MOISTURE WILL THEN INCREASE AHEAD OF
AN APPROACHING FRONT THAT WILL MOVE ACROSS THE AREA SUNDAY.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR COASTAL VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-
     NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-
     SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE.

AM...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR COASTAL
     WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
     OUT 20 NM-COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER
     INLET OUT 20 NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY
     LINE TO SEBASTIAN INLET OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 4 PM EST FRIDAY FOR WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
     60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...WIMMER
LONG TERM....LASCODY
Hazardous weather outlook, Feb 19, 5:29 AM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
529 AM EST THU FEB 19 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-192100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
529 AM EST THU FEB 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS NORTH FLORIDA
EARLY THIS MORNING WILL REACH INTO LAKE AND VOLUSIA COUNTIES
AROUND 10 AM THIS MORNING...THEN CONTINUE SOUTH DURING THE AFTERNOON.
THE STORMS ARE BEING AIDED BY A LOW LEVEL JET MAX THAT WILL LIFT
OUT BY LATER THIS MORNING. ISOLATED STORMS WILL STILL BE POSSIBLE
AS THE LINE REACHES INTO EAST CENTRAL FLORIDA...BUT ATMOSPERIC
INSTABILITY WILL BE LIMITED. HOWEVER...EVEN IF LIGHTNING STRIKES
DO NOT OCCUR...SHOWERS WILL BE FAST MOVING AND CAPABLE OF PRODUCING
STRONG WIND GUSTS OF 40 TO 50 MPH FROM AROUND METRO ORLANDO AND
TITUSVILLE NORTHWARD DURING THE LATE MORNING AND EARLY AFTERNOON.

AS THE BAND PROGRESS SOUTH THIS AFTERNOON...THE ATMOSPHERE MAY BE
ABLE TO DESTABILIZE A LITTLE MORE DUE TO TEMPERATURES WARMING
TOWARD THE LOWER 80S...BUT CONVERGENCE AND WIND FIELDS WILL WEAKEN.
THIS WILL KEEP STORM POTENTIAL LIMITED WITH THE MAIN CONCERN AS
THE ACTIVITY PASSES BEING WIND GUSTS NEAR 40 MPH. THE ACTIVITY
WILL LINGER INTO THE EARLY EVENING ACROSS THE SOUTHERN SECTIONS.

...WIND AND SEA IMPACT...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE EAST CENTRAL
FLORIDA COASTAL WATERS THROUGH LATE AFTERNOON...AND FOR THE
OFFSHORE WATERS THROUGH FRIDAY. SOUTHWEST WINDS THIS MORNING WILL
SHIFT TO WEST AND NORTHWEST AS THE FRONT PUSHES DOWN THE STATE
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WIND CHILL VALUES NEAR FREEZING WILL BE POSSIBLE OVER LAKE AND
VOLUSIA COUNTIES FRIDAY MORNING. NEAR FREEZING TEMPERATURES ARE
FORECAST FOR LAKE AND VOLUSIA COUNTIES SATURDAY MORNING WITH
SCATTERED FROST POSSIBLE ACROSS ALL INTERIOR SECTIONS.

HEIGHTENED FIRE SENSITIVY CAN ALSO BE EXPECTED BEHIND THE FRONT
WITH MUCH DRIER AIR OVER THE REGION FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

GLITTO

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.